Hail, Carter
- When
- February 21, 4:40 AM EST to 5:00 AM EST
- Where
- Carter County, Elizabethton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.350, -82.220
Nickel-sized reported in Elizabethon.
A weak frontal boundary triggered isolated severe thunderstorms over east Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak frontal boundary triggered isolated severe thunderstorms over east Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 3:44 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 344 AM EST WED FEB 21 2007 .SHORT TERM...(TODAY) VIGOROUS SHORT WAVE TROUGH APPROACHING THE SOUTHERN APPALACHIANS FROM THE WEST IS CURRENTLY GENERATING SCATTERED CONVECTION ACROSS THE FORECAST AREA. TROUGH AXIS PROJECTED TO MOVE THROUGH THE AREA BY LATE MORNING TAKING THE BULK OF THE PRECIP WITH IT. WILL CONTINUE TO INDICATE A LESSENING POP TREND WITH TIME FROM WEST TO EAST. FOR TEMPS...GENERALLY STAYED CLOSE TO GFS GUIDANCE WHICH SEEMS REASONABLE. LIGHTNING STRIKES DIMINISHING AND SURFACE BASED LIFTED INDICES BECOMING POSITIVE...BUT A FEW THUNDERSTORMS LINGER (PROBABLY SOME ELEVATED INSTABILITY). A REPORT OF SMALL HAIL RECEIVED FROM MORGAN COUNTY...SO AN SPS WAS ISSUED TO COVER THIS POSSIBILITY WITH ACTIVITY ACROSS NRN PLATEAU. OTHERWISE...DOUBTFUL IF ANY THUNDERSTORMS WILL REMAIN BY 6AM EST...SO SHORT TERM FORECAST WILL BE USED FOR ISOLATED THUNDERSTORMS EARLY THIS MORNING RATHER THAN IN ZFPMRX. .LONG TERM...(TONIGHT THROUGH TUESDAY)...WEAK COLD FRONT MAY EASE SOUTH OF THE FORECAST AREA...OR BECOME SO DIFFUSE THAT IT WILL BE DIFFICULT TO LOCATE IT BY THIS EVENING. HOWEVER...DID ADD A SLIGHT CHANCE OF SHOWERS EARLY THIS EVENING FOR THE NRN AND SMOKY MTNS OF EAST TN. NOT MUCH IF ANY COLD AIR ADVECTION NOTED...SO NUDGED MIN TEMPS UP A BIT IN LINE WITH LATEST MOS. RIDGE OF HIGH PRESSURE STILL LOOKS TO BUILD IN AND DOMINATE THURSDAY THRU SATURDAY...SO JUST SOME SLIGHT TEMPERATURE ADJUSTMENTS MADE TO GRIDS. NORTHERLY SURFACE WINDS MAY BRING DOWN HIGHS TEMPS SLIGHTLY ON FRIDAY...BEFORE SOUTHERLY LOW LEVEL FLOW DEVELOPS AGAIN ON SATURDAY AHEAD OF THE STRONGER COLD FRONT FOR THE WEEKEND. TIMING OF CONVECTIVE PRECIPITATION...INCLUDING SOME THUNDERSTORMS...APPEARED ON TRACK FOR SATURDAY NIGHT INTO SUNDAY. DECREASED POPS FOR SUNDAY NIGHT LEADING INTO OUR DRY FORECAST FOR MONDAY. DONT SEE A SIGNIFICANT THREAT OF PRECIPITATION TUESDAY... ALTHO A FEW RAIN OR SNOW SHOWERS MIGHT BE POSSIBLE DUE TO COLD AIR ADVECTION AND LOW LEVEL UPSLOPE FLOW. ADDED SOME PRELIMINARY GRIDS FOR THE NEW DAY 7 (WEDNESDAY)...WHICH LOOKS TO BE DRY WITH TEMPERATURES NEAR SEASONAL NORMALS IN THE NORTH AND AROUND 5 TO 8 DEGREES ABOVE IN THE SOUTH. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 46 67 35 61 / 60 10 0 0 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 43 63 32 57 / 60 10 0 0 10 OAK RIDGE, TN 61 42 62 30 57 / 50 10 0 0 0 TRI CITIES AIRPORT, TN 59 40 58 27 52 / 50 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 313 AM EST WED FEB 21 2007 TNZ012-013-035>037-210830- ANDERSON-CAMPBELL-MORGAN-SCOTT-UNION- 313 AM EST WED FEB 21 2007 ...STRONG THUNDERSTORMS WERE AFFECTING ANDERSON...CAMPBELL... MORGAN...SCOTT AND UNION COUNTIES... AT 308 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LA FOLLETTE TO 6 MILES SOUTHWEST OF WARTBURG....MOVING EAST AT 50 MPH. THESE STORMS WILL BE NEAR... CLINTON BY 330 AM EST. SMALL HAIL IS EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 343 AM EST WED FEB 21 2007 TNZ037-038-069-210915- GRAINGER-KNOX-UNION- 343 AM EST WED FEB 21 2007 ...STRONG THUNDERSTORMS WERE AFFECTING GRAINGER...KNOX AND UNION COUNTIES... AT 342 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF MAYNARDVILLE TO FARRAGUT....MOVING EAST AT 45 MPH. THESE STORMS WILL BE NEAR... KNOXVILLE BY 355 AM EST. RUTLEDGE BY 400 AM EST. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EST WED FEB 21 2007 TNZ039>043-070>074-210945- BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTH SEVIER-NORTHWEST COCKE-NORTHWEST GREENE-NW BLOUNT-SEVIER SMOKY MOUNTAINS-SOUTHEAST GREENE- 412 AM EST WED FEB 21 2007 ...STRONG THUNDERSTORMS WERE AFFECTING BLOUNT...COCKE...GREENE... HAMBLEN...JEFFERSON AND SEVIER COUNTIES... AT 408 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF RUTLEDGE TO EAGLETON VILLAGE....MOVING EAST AT 50 MPH. THESE STORMS WILL BE NEAR... WHITE PINE BY 420 AM EST. PIGEON FORGE BY 425 AM EST. GATLINBURG BY 430 AM EST. NEWPORT BY 435 AM EST. PARROTTSVILLE BY 440 AM EST. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 417 AM EST WED FEB 21 2007 TNZ016-044-210945- HAWKINS-WASHINGTON- 417 AM EST WED FEB 21 2007 ...A STRONG THUNDERSTORM WAS AFFECTING HAWKINS AND WASHINGTON COUNTIES... AT 416 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF TUSCULUM....MOVING EAST AT 45 MPH. THIS STORM WILL BE NEAR... JONESBOROUGH BY 435 AM EST. GRAY BY 440 AM EST. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 09:42 UTC.
1 hail. Local standard time, as filed.
Nickel-sized reported in Elizabethon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14720.